Fatigue can be a symptom of many things and can range from mild to severe. One cause of fatigue could be that you have an infection. If you are suffering from a bacterial infection, your doctor may have prescribed antibiotics. Antibiotics are a group of medications that work to kill bacteria or stop the bacteria from growing.
When fighting an infection, it can be difficult to determine the cause of certain symptoms, as it may be from the infection itself or side effects from medications. We’re here to help.
Do antibiotics make you tired?
Dr. Neha Narula, a family medicine physician with Stanford Healthcare, says that feeling fatigued is usually not a side effect of antibiotics themselves, but that it’s not uncommon for people to feel tired and fatigued while fighting an infection.
“When your body is fighting an infection, it is using energy to mount an immune response which can often lead to feelings of tiredness and fatigue, especially in cases of systemic infections,” Narula explains.
She adds: “Fatigue is not a common side effect of antibiotics, but people respond to medications differently.”
Do antibiotics make you sleepy?
It depends on the person, but they can. “Some individuals can experience drowsiness or tiredness as a result of taking antibiotics, while others may not experience it at all,” Narula says.
In case you missed:What is sleep hygiene? Little changes you can make to get better quality sleep.
What are some of the common side effects of antibiotics?
In general, antibiotics are well-tolerated and safe. Sometimes there can be a few side effects and they depend on the type of antibiotic and the health of the person who is taking them. Narula says there are a few common side effects that she warns her patients about:
- Gastrointestinal symptoms. “Since antibiotics are spread throughout the body, they often can disrupt the natural flora and balance of bacteria within the gastrointestinal tract,” Narula says. This can lead to symptoms such as diarrhea, nausea, vomiting, abdominal pain and/or cramping, and in severe cases, they can cause CC. diff.
- Yeast infections. Narula says that antibiotics can also disrupt the balance of bacteria in the vaginal tract, which can lead to an overgrowth of yeast. This can lead to symptoms like vaginal discharge, odor, itching and discomfort. She adds that some may have yeast that overgrows in the upper digestive tract (mouth and throat) and this can cause thrush.
- Photosensitivity, or an increased risk of sunburn or rash.
- Allergic reactions.
If you are concerned about these symptoms, you should speak with your doctor to determine if they are from the infection, antibiotic or another unrelated cause.
Huh:Have you been told you’re allergic to penicillin? Here’s why you’re probably not.